Hail, McIntosh
- When
- July 22, 3:55 PM CST to 4:05 PM CST
- Where
- McIntosh County, Zeeland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -99.830
Severe Thunderstorm Watch number 503 was in effect during this event. A slow moving surface cold front over far southern North Dakota moving south into northern South Dakota was the focus for strong to severe thunderstorms in the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 503 was in effect during this event.
A slow moving surface cold front over far southern North Dakota moving south into northern South Dakota was the focus for strong to severe thunderstorms in the late afternoon and early evening hours. High instability combined with effective wind shear to 40 knots supported supercellular storms. Several reports of large hail and severe thunderstorm wind gusts were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 1:17 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 217 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR THUNDERSTORMS SOUTH THIS AFTERNOON/TONIGHT/MONDAY MORNING...AND WEST INTO CENTRAL MONDAY NIGHT. MODELS IN DECENT AGREEMENT SO WILL USE A BLEND. CURRENTLY...SFC HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS FROM SOUTHERN CANADA. CHANCES FOR THUNDERSTORMS WILL BE FOCUSED ALONG A LINGERING FRONTAL BOUNDARY NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER AREA TODAY/TONIGHT...SUPPORTED BY A MID LEVEL S/WV IMPULSE LIFTING ACROSS THE CENTRAL ROCKIES AND INTO THE DAKOTAS LATE TODAY INTO THE OVERNIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH PLENTY OF EFFECTIVE SHEAR AND MUCAPE. WHILE A FEW OBS SITES HAVE HIT 100 HI...OVERALL TREND IS SFC DEWPOINTS DROPPING WITH DRY AIR ADVECTION AND A NORTHWEST MIXING WIND ACCOMPANYING PRESSURE RISES. THUS NO HEAT HEADLINES WILL BE ISSUED. COOLER AND DRIER FOR MONDAY WITH SURFACE HIGH PRESSURE OVER NORTH DAKOTA. LINGERING STORMS ACROSS THE SOUTH IN THE MORNING WITH THE AFOREMENTIONED IMPULSE ADVECTING EAST ACROSS NORTHERN SOUTH DAKOTA. PRECIPITATION SHOULD MOSTLY DISSIPATE BY THE AFTERNOON. NEXT CHANCE OF THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA MONDAY NIGHT...POSSIBLY DEVELOPING INTO CENTRAL PORTIONS OF THE STATE LATE. WILL KEEP THE HIGHER POPS WEST WITH SLIGHT CHANCES CENTRAL. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... TUESDAY/TUESDAY NIGHT LOOK TO BE THE MOST ACTIVE PERIODS IN TERMS OF POTENTIAL FOR SEVERE WEATHER. SPC HAS THIS HIGHLIGHTED AS WELL. THIS IS IN TANDEM WITH AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA PROVIDING FOR LARGE SCALE ASCENT AND AN ASSOCIATED SURFACE COLD FRONT BEING THE FOCUS FOR LOW LEVEL CONVERGENCE. MOISTURE AND INSTABILITY WILL ALREADY BE IN PLACE. IT APPEARS THAT THE BEST THREAT FOR SEVERE WEATHER WOULD RESIDE IN THE WEST AND FAR SOUTH TUESDAY DURING THE DAY TUESDAY...THEN SHIFTING EAST TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS SHOULD LINGER IN THE JAMES RIVER VALLEY THROUGH WEDNESDAY MORNING. A DRIER/COOLER/MORE STABLE NORTHWEST FLOW DEVELOPS IN THE WEST WEDNESDAY AND SPREADS EAST WEDNESDAY AFTERNOON INTO THURSDAY. H85 TEMPS WILL BE TRENDING DOWNWARD THROUGH THURSDAY AND FRIDAY RANGING FROM +16C IN THE NORTH TO +20C SOUTHWEST. SURFACE TEMPS WILL RESPOND TO THIS WITH HIGHS IN THE UPPER 70S NORTH TO MID 80S FAR SOUTH. ALTHOUGH MOST AREAS WILL BE DRY THURSDAY...THE NORTH CENTRAL WITH STILL BE UNDER THE INFLUENCE OF THE UPPER LOW/WRAP AROUND MOISTURE AND HAVE CONTINUED WITH A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS. FRIDAY LOOKS TO BE A VERY NICE DAY WITH DRY AND PLEASANT CONDITIONS. A COUPLE OF WEAK DISTURBANCES ARE THEN FORECAST TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY PRODUCING A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS. && .AVIATION...VFR CEILINGS AND VISIBILITIES ARE EXPECTED UNTIL 09Z MONDAY. THEREAFTER...AN AREA OF IFR TO MVFR CEILINGS WILL MOVE INTO KMOT BY 09Z MONDAY...AND GIVE A GLANCING BLOW OF SCT TO POSSIBLY BKN MVFR CEILINGS AT KISN AND KJMS AFTER 09Z. DO THINK THAT KMOT WILL RECEIVE THE BEST CHANCE FOR IFR CEILINGS WHILE SCT MVFR CEILINGS ARE MORE LIKELY AT KISN/KJMS. IN ADDITION...AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHWEST NORTH DAKOTA AFTER 09Z MONDAY AND MAINLY AFFECT KDIK. HAVE DECIDED TO USE A VCTS AT KDIK BEGINNING AT 11Z MONDAY AND MONITOR AS THE THUNDERSTORMS DEVELOP. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM/AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 223 PM CDT SUN JUL 22 2012 NDZ001>005-009>013-017>023-025-231930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER- 223 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT...TUESDAY...TUESDAY NIGHT. NDZ031>037-040>048-050-051-231930- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 223 PM CDT SUN JUL 22 2012 /123 PM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF I-94 LATE THIS AFTERNOON AND THROUGH THE EVENING. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE JAMES RIVER VALLEY THROUGH LAKE OAHE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY NIGHT...TUESDAY...TUESDAY NIGHT. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT SUN JUL 22 2012 NDZ051-222115- DICKEY- 316 PM CDT SUN JUL 22 2012 ...SPECIAL WEATHER STATEMENT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER WEST CENTRAL DICKEY COUNTY...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLENDALE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL ZEELAND 45.97N 99.83W
07/22/2012 M1.00 INCH MCINTOSH ND TRAINED SPOTTER
&&
MMATHEWSThe Bismarck radar (KBIS), 114 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
The strong winds blew down a few tree branches in Zeeland.
Tree branches were blown down by the strong thunderstorm winds.
Heavy rain accompanied the strong winds.
Heavy rain accompanied the strong winds.
Numerous small tree limbs were blown down by the strong winds.
Large hail accompanied the strong wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390666, 390667, 390668, 390670, 390669, 390671, 390672, 390678, 390679, 390680.